Your general health and oral health can be linked in unexpected ways. In some cases, medical treatments you receive for health concerns can have side effects that impact your teeth. One effect from many medications is xerostomia, or dry mouth, which can leave you with a greater risk for developing cavities. Other medications can cause unattractive changes in the color of your teeth. Your health care professional can inform you of the possible side effects from any treatment you are prescribed. If you are taking any medication that cause complications with your teeth, you should discuss these with your dentist, so that they can help anticipate any issues that might arise.
Dry Mouth And Cavities
Certain medications can cause dry mouth, which can deprive your teeth of a crucial helper in the fight against cavities. Saliva can neutralize the bacteria that reside in your mouth – this can help reduce bad breath, and fight tooth decay. Saliva can also help to wash away debris which can become stuck to your teeth. If you anticipate facing more of a cavity risk, you may want to discuss sealants with your dentist. Sealants are coated over teeth, and form a preventive barrier that can help reduce your exposure to decay-causing agents.
Changes In Your Tooth Color Related To Healthcare And Treatment
Unfortunately, the type of discoloration that is caused by medicines typically will not be treatable with a teeth whitening. However, your dentist can provide an alternate means of hiding discoloration. Porcelain veneers can be fitted onto teeth that have had their color changed. Veneers are often used to cover up flaws like discoloration, as well as problems with the shape or alignment of teeth.